Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 15, 1998, 4:20 PM EST for Montgomery County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 1998, 4:20 PM EST (21:20 UTC)
- Expired
- Jan 15, 1998, 8:20 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 428 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 152123 FFWRNK VAC121-160120- IMMEDIATE BROADCAST REQUESTED SMALL STREAM FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EST THU JAN 15 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 820 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...SOUTHERN MONTGOMERY COUNTY BRUSH CREEK NEAR PILOT IN SOUTHERN MONTGOMERY COUNTY WAS AT ITS BANKS AND IS EXPECTED TO OVERFLOW LATE THIS AFTERNOON. ADDITIONAL MODERATE RAINFALL IS LIKELY IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON AND THIS WILL LIKELY CAUSE FLOODING ALONG PORTIONS OF STATE ROUTES 612...615...616...617 INTO THE EVENING HOURS. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:35 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 15, 2:35 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EST THU JAN 15 1998 WHAT A MESS. RUNNING WAY BEHIND SO WILL CALL FOR MOST OF COORDINATION. RADAR COMPOSITES SHOWING PLENTY OF PRECIP STILL MVG UP FROM SW...AREA IN TENN BIGGEST SHORT TERM CONCERN BUT MDLS SHOW THIS S/WV ENERGY WEAKENING WHILE FOCUS SHIFTS MORE EAST WITH DVLPG LOW ALONG CST...AND SATL ENHANCEMENT STARTING TO OCCUR OVR WRN S. CAROLINA BUT PROGGED TO BE SE OF OUR CWA THRU THE NIGHT. ONCE CONCERN IS NOW THAT TEMPS ARE GETTING ABV FRZG AND SOME OF ICE IS ALREADY MELTING...MORE RAIN MVG IN TONIGHT WILL INCRS ANY FLOODING POTENTIAL ALONG MTNS AND FOOTHILLS...MAY NEED TO CONSIDER EXTENDING FFA INTO TONIGHT FOR VA ZONES. BEYOND TONITE LIKE ETA BEST OVERALL IN TRENDING MORE TOWARD PREV RUN OF NGM WITH SLIGHTLY WEAKER SFC LOW AND DEVELOPING MORE ALONG CST VS INLAND. ALSO ETA VERT MOTIONS THROUGHOUT TDY IN BEST AGRMNT WITH HVST PRECIP AREAS...ALTHOUGH NOT MUCH DIFFERENT THAN NGM. NGM SHOWS STRONGER UVV MAX WITH S/WV FRI BUT MOST ENERGY WILL MV TO SOUTH OF CWA WITH DIGGING S/WV. SUGGEST LKLY POPS EARLY FRI BUT DOWNSLOPE WILL PICK UP THROUGHOUT DAY AND TAPER THINGS OFF CONSIDERABLY. AVN OVERDOING MSTR AND POPS FOR FRI. AVN ALSO A LTL TOO WARM WITH SAT TEMPS AND NGM MOS A LTL TOO COLD WITH GOOD DOWNSLOPE. ROA 34/41/32/42 9732 LYH 32/39/32/43 9632 DAN 35/44/34/45 9632 BLF 34/37/27/34 9744 RNK 32/39/29/37 9733 KEIGHTON
In the hours before
Special weather statement, Jan 15, 11:30 AM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EST THU JAN 15 1998 ...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE GREENBRIER VALLEY OF SOUTHEASTERN WEST VIRGINIA... ...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR MUCH OF SOUTHWESTERN VIRGINIA... ....THE WINTER STORM WARNINGS HAVE EXPIRED FOR MERCER AND SUMMERS COUNTIES IN WEST VIRGINIA...TAZEWELL AND SMYTH COUNTIES IN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. FREEZING RAIN CONTINUES TO FALL ACROSS MOST THE WARNING AREA WITH SOME ICING CONTINUING. IN SOUTHSIDE VIRGINA THOUGH THE ICING HAS BECOME MORE PATCHY AS TEMPERATURES HAVE INCHED TOWARD AND IN SOME PLACES ABOVE FREEZING. FROM THE VIRGINIA FOOTHILLS WESTWARD THROUGH THE NEW RIVER VALLEY ...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...THE ALLEGHANY HIGHLANDS AS WELL AS WEST VIRGINIAS GREENBRIER VALLEY... ICING WILL BE A BIT MORE EXTENSIVE THROUGH EARLY AFTERNOON. TEMPERATURES EVERWHERE THOUGH WILL CONTINUE TO CREEP UPWARD TOWARD FREEZING ...AND EVEN CLIMB TO JUST ABOVE FREEZING IN MANY LOCATIONS BY LATER IN THE AFTERNOON. IN NORTHWESTERN NORTH CAROLINA MOST LOCATIONS WILL BE ABOVE FREEZING WITH JUST RAIN...HOWEVER SOME LOWER SPOTS WILL CONTINUE TO HOVER AROUND FREEZING WITH LIGHT ICING INTO THE EARLY AFTERNOON. AS OF 1130 AM THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAD RECEIVED SEVERAL REPORTS OF POWER OUTAGES IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA...BUT NO WIDESPREAD OUTAGES HAD BEEN INDICATED. NOGUEIRA
Special weather statement, Jan 15, 11:30 AM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EST THU JAN 15 1998 ...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR THE GREENBRIER VALLEY OF SOUTHEASTERN WEST VIRGINIA... ...A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON FOR MUCH OF SOUTHWESTERN VIRGINIA... ....THE WINTER STORM WARNINGS HAVE EXPIRED FOR MERCER AND SUMMERS COUNTIES IN WEST VIRGINIA...TAZEWELL AND SMYTH COUNTIES IN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. FREEZING RAIN CONTINUES TO FALL ACROSS MOST THE WARNING AREA WITH SOME ICING CONTINUING. IN SOUTHSIDE VIRGINA THOUGH THE ICING HAS BECOME MORE PATCHY AS TEMPERATURES HAVE INCHED TOWARD AND IN SOME PLACES ABOVE FREEZING. FROM THE VIRGINIA FOOTHILLS WESTWARD THROUGH THE NEW RIVER VALLEY ...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...THE ALLEGHANY HIGHLANDS AS WELL AS WEST VIRGINIAS GREENBRIER VALLEY... ICING WILL BE A BIT MORE EXTENSIVE THROUGH EARLY AFTERNOON. TEMPERATURES EVERWHERE THOUGH WILL CONTINUE TO CREEP UPWARD TOWARD FREEZING ...AND EVEN CLIMB TO JUST ABOVE FREEZING IN MANY LOCATIONS BY LATER IN THE AFTERNOON. IN NORTHWESTERN NORTH CAROLINA MOST LOCATIONS WILL BE ABOVE FREEZING WITH JUST RAIN...HOWEVER SOME LOWER SPOTS WILL CONTINUE TO HOVER AROUND FREEZING WITH LIGHT ICING INTO THE EARLY AFTERNOON. AS OF 1130 AM THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAD RECEIVED SEVERAL REPORTS OF POWER OUTAGES IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA...BUT NO WIDESPREAD OUTAGES HAD BEEN INDICATED. NOGUEIRA
Special weather statement, Jan 15, 4:10 PM EST, 10 minutes before
VAZ010>020-022>024-032>035-043>047-058-059-WVZ044-045-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EST THU JAN 15 1998 ...WINTER STORMS WARNINGS FOR MUCH OF SOUTHWEST VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA HAVE BEEN CANCELLED OR ALLOWED TO EXPIRE... WITH MOST AREAS REPORTING TEMPERATURES JUST ABOVE FREEZING...AND STEADY OR SLOWLY RISING TEMPERATURES FORECAST OVERNIGHT...NO ADDITIONAL ICING IS EXPECTED. SIGNIFICANT ICE ACCUMULATIONS REMAIN ON TREES AND POWER LINES HOWEVER...WITH NUMEROUS REPORTS OF ONE QUARTER TO ONE HALF INCH OF ICE. SOME SLICK SPOTS ON WALKWAYS AND SECONDARY ROADS MAY STILL BE AROUND. LIGHT TO MODERATE RAIN WILL PERSIST ACROSS THE AREA INTO THE EVENING...HOURS THEN TAPER OFF TO PATCHY LIGHT RAIN AND DRIZZLE BY MIDNIGHT. JDS
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.